Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Anyone else? Major weight gain on Copaxone!
    avatar
    lmk337 posted:
    Began on Rebif but had a bad reaction (heart racing way too much, etc) so started Copaxone. Gained lots of weight in a month so I went off because I was getting married and couldn't fit in my dress because of the weight gain. Went off for a month and it seemed better and have been back on for two months. I must have gained 15 pounds -- and went up AT LEAST one cup size in my chest. This all happened SO fast. At this rate, I will be TREMENDOUS in three more months. Anyone else? Any options? HELP!!!!
    Reply
     
    avatar
    hackwriter responded:
    Dear lmk,

    Weight gain is listed among the possible side effects of Copaxone, but it only occurred in about 3% of the Copaxone subjects compared to 1% in the placebo group.

    I did not have weight gain during the five years I took Copaxone, but I had battled extra weight caused by taking steroids prior to taking Copaxone, and have battled weight gain since going off Copaxone due to decreased physical activity and a slowing metabolism as I have aged (I'm 55). I'm also taking more symptom medications and those can cause weight gain as well. In your case, it's hard to say, but your weight gain might be from a combination of factors listed above.

    All I can do at this stage of life is eat very carefully, be as active as I can (which isn't much, aquatherapy and trying to stay on my feet for as long as possible), and try to accept myself as I am. I don't look in the mirror much anymore, that helps tremendously, lol. I haven't taken any DMDs for two years now and will be starting the oral therapy BG-12 next year when it becomes available, it has an excellent safety profile.

    There are oral therapies available to you if you wish to stop Copaxone. Gilenya and Aubagio are available right now, and BG-12 will be on the market early in 2013. You could discuss these alternatives with your neurologist and do some research on them yourself. Fortunately, we do have choices other than the injectables now.

    Hope this helps.

    Kim


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    Tips for Getting Through Cold & Flu SeasonExpert
    The weather is finally cooling down which brings most of us great relief, however flu season is right around the corner! I just wanted to ... More
    Was this Helpful?
    2 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.